Alert archive / Texas / Flash Flood Warnings in 2015

Flash Flood Warning 150, NWS Austin/San Antonio, TX

October 9, 2015Uvalde County, Zavala County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Oct 9, 2015, 6:15 AM CDT for Uvalde County, Zavala County, Texas. It was in force for 2 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 9, 2015, 6:15 AM CDT (11:15 UTC)
Expired
Oct 9, 2015, 8:15 AM CDT
In force
2 hr
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Flood severity
None

Counties Uvalde County, TX, Zavala County, TX

The radar

The Laughlin AFB radar (KDFX), 57 km from the middle of the area, began a volume at 11:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 9, 7:30 AM CDTFLASH FLOODLa Pryor, TXROADS CLOSED INCLUDING 83 SOUTH OF LA PRYOR AND 57 WEST OF LA PRYOR
Oct 9, 7:30 AM CDTFLASH FLOODUvalde, TXNUMEROUS ROAD CLOSURE REPORTED IN AND AROUND UVALDE. INCLUDING CAMP AND STUDER...DUNBAR LN...FM1117...FM55 AND 1403...83 TO LA PRYOR...DEER VALLEY...RANCHO ENCINO AND OTHERS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 75 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDLF), launched 00:00Z, 11.3 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2015-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1157 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2015-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1157 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1217 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

336 
WGUS54 KEWX 091115
FFWEWX
TXC463-507-091315-
/O.NEW.KEWX.FF.W.0150.151009T1115Z-151009T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
615 AM CDT FRI OCT 9 2015

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ZAVALA COUNTY IN SOUTH CENTRAL TEXAS...
  SOUTHERN UVALDE COUNTY IN SOUTH CENTRAL TEXAS...

* UNTIL 815 AM CDT
    
* AT 605 AM CDT...LOCAL LAW ENFORCEMENT CONTINUED TO REPORT ROAD 
  CLOSURES FROM FLOODING IN THE WARNED AREA OF ZAVALA AND SOUTHERN 
  UVALDE COUNTIES. UP TO 9 INCHES OF RAIN HAVE FALLEN SINCE 
  MIDNIGHT...WITH HIGHEST AMOUNTS INDICATED BY RADAR OVER AN AREA 
  FROM 10 MILES WEST OF LA PRYOR TO 5 MILES WEST OF UVALDE. FLASH 
  FLOODING IS LIKELY ALONG HIGHWAY 83 EITHER SIDE OF LA PRYOR AND 
  OVER HIGHWAY 57 WEST OF LA PRYOR.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  UVALDE...BATESVILLE...LA PRYOR...SABINAL...BLEWETT...KNIPPA...
  WASHER...DABNEY...UVALDE ESTATES AND LAS COLONIAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

BE ESPECIALLY CAUTIOUS IN LOW LIGHT SITUATIONS WHEN IT IS HARDER TO 
RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT 
QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY 
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 2865 10011 2920 10011 2936 9942 2887 9941

$$

MO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 9, 2:33 AM CDT, 3 hours 42 minutes earlier.

Area forecast discussion, Oct 9, 2:33 AM CDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
233 AM CDT FRI OCT 9 2015

.SHORT TERM (TODAY THROUGH SATURDAY)...
AN MCV THAT MOVED THROUGH EAGLE PASS NEWD TO NEAR UVA EARLY THIS
MORNING IS LOSING MOMENTUM. RECENT DPR VALUES OVER 6 INCHES
CONTINUE TO BE A CONCERN FOR ADDITIONAL INTENSE RAINFALL EVENTS
OVER THE PORTIONS OF THE RIO GRANDE PLAINS GENERALLY ALONG AND
WEST OF I-35. THE INFLUENCE OF THE MCV SHOULD CONTINUE TO
CONTRACT...WITH BROAD AREAS OF MODERATE RAIN EXPECTED TO REMAIN
ACROSS MUCH OF THE SOUTHERN EDWARDS PLATEAU AND WESTERN HILL
COUNTRY. THE UPPER LOW THAT BROUGHT THE HEAVY RAIN PATTERN INTO
THE AREA HAS SHOWN A SIGNIFICANT CHANGE IN DIRECTION OVER THE PAST
12 HOURS AND SHOULD HAVE A RAPID DECREASE IN INFLUENCE OVER THE
AREA. THE MCV IS BEST INITIALIZED BY HI-RES MODELS SUCH AS THE
NSSL WRF AND HRRR ALBEIT A BIT TOO FAR WEST. THESE RUNS CURVE THE
MCV CLOCKWISE TO THE SOUTH AND INTO THE TEETH OF THE 20-25 KT RIO
GRANDE PLAINS LLJ WHICH SHOULD BEGIN TO WEAKEN SHORTLY. BY
DAYBREAK...MOST OF THE HEAVY RAIN THREAT SHOULD HAVE DIMINISHED...
BUT WILL SHOW THE HEAVY RAIN POTENTIAL IN THE FIRST 6 HOURS OF
TODAY TO ACCOUNT FOR THE POTENTIAL IMPACTS THE MORE MODERATE RAINS
MAY HAVE ON SOAKED SOILS.

LATE IN THE DAY RAIN CHANCES SHOULD CONTINUE TO DECREASE DESPITE
A MODELS SHOWING A COLD FRONT MOVING INTO CENTRAL TX. WHILE THE
MODELS ARE IN GOOD AGREEMENT ON THIS DOWNWARD TREND IN RAIN
CHANCES...WILL LEAVE SOME LOW POPS IN FOR THIS EVENING TO ACCOUNT
FOR THE SWELL OF HIGHER PWAT VALUES PULLED IN BY THE MCV AND
ASSOCIATED MODERATE RAIN AREA TO THE NORTH. STABILITY SHOULD
CONTINUE TO INCREASE OVERNIGHT WITH DECREASED SURFACE CONVERGENCE
AND SLIGHTLY DRIER AIR SPILLING IN. THE FRONT IS NOT EXPECTED TO
PROVIDE ANY RELIEF FROM THE ABOVE NORMAL START TO OCTOBER...AND
WILL ACTUALLY LEAD TO WARMER TEMPS SATURDAY THANKS TO THE DECREASE
IN CLOUDS OVER TODAY.

&&

.LONG TERM (SATURDAY NIGHT THROUGH THURSDAY)...
WITH THE WWD DEPARTURE OF THE UPPER LOW OVER THE PACIFIC...UPPER
RIDGING STRENGTHENS OVER TX WITH AN AXIS ALIGNED WITH GENERALLY
WITH THE RIO GRANDE OVER THE WEEKEND. ANOTHER ROUND OF LOW TO MID
90S HIGHS ARE EXPECTED SUNDAY INTO MONDAY WHILE THE AXIS REMAINS
CLOSE TO THE AREA. A SLIGHT WWD SHIFT OF THE RIDGE WILL COINCIDE
WITH A PROGRESSIVE POLAR TROUGH PASSING OVER THE CENTRAL AND
NORTHERN PLAINS...WITH SLIGHT INCREASED NORTHERLY FLOW ALOFT OVER
TX MONDAY. A WEAK FRONT IS EXPECTED FOR THE AREA EARLY TUESDAY AS
THE UPPER TROUGH PULLS EAST TO THE ATLANTIC COAST. SOME WEAK
CONVECTION IS POSSIBLE EARLY TUESDAY...MAINLY AS THE FRONT MOVES
INTO RICHER MOISTURE TOWARD THE COAST.

MODEL CONSENSUS SHOWS A SMOOTH AND BROAD UPPER TROUGH LEFT OVER
MUCH OF THE NRN US IN THE WAKE OF THE PROGRESSIVE TROUGH...WITH WEAK
RIDGING ANCHORED TO THE WEST OF TX KEEPING AN INFLUENCE OVER
SOUTH CENTRAL TEXAS. WITH A DEEP LAYER OF DRY AIR EXPECTED...DAYTIME
TEMPERATURES IN THE REST OF THE EXTENDED SHOULD CONTINUE ABOVE
NORMALS...ALTHOUGH SLIGHTLY OFF THE HOT DAYS EXPECTED SUNDAY AND
MONDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              88  67  90  68  94 /  20  20   0   0   0
AUSTIN BERGSTROM INTL AIRPORT  89  64  90  64  93 /  20  10   0   0   0
NEW BRAUNFELS MUNI AIRPORT     87  68  92  67  95 /  20  20   0   0   0
BURNET MUNI AIRPORT            86  64  87  66  93 /  20  20   0   0   0
DEL RIO INTL AIRPORT           83  69  88  69  91 /  70  20  -    0   0
GEORGETOWN MUNI AIRPORT        88  65  89  65  93 /  20  20   0   0   0
HONDO MUNI AIRPORT             85  66  91  67  93 /  60  20  -    0   0
SAN MARCOS MUNI AIRPORT        88  67  90  65  93 /  20  20   0   0   0
LA GRANGE - FAYETTE REGIONAL   89  67  90  66  93 /  20  10  -    0   0
SAN ANTONIO INTL AIRPORT       86  68  90  69  93 /  30  20  -    0   0
STINSON MUNI AIRPORT           87  69  91  69  94 /  30  20  -    0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...HAMPSHIRE/LH
SYNOPTIC/GRIDS...OAKS
PUBLIC SERVICE/DATA COLLECTION...LH
Hazardous weather outlook, Oct 9, 5:13 AM CDT, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
513 AM CDT FRI OCT 9 2015

TXZ171>173-183>194-202>209-217>225-228-101100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
513 AM CDT FRI OCT 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE WESTERN
PORTIONS OF THE AREA THIS MORNING. AN ADDITIONAL INCH OF RAIN
WILL BE POSSIBLE AND THE THREAT OF ADDITIONAL MINOR FLOODING WILL
OCCUR GENERALLY WEST OF HIGHWAY 83.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Oct 9, 12:23 AM CDT, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1223 AM CDT FRI OCT 09 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 PM     FLASH FLOOD      BRACKETTVILLE           29.32N 100.41W
10/08/2015                   KINNEY             TX   LAW ENFORCEMENT

            MULTIPLE ROADS CLOSED IN KINNEY COUNTY DUE TO HIGH
            WATER INCLUDING FM 334 AND FM 674 NE AND N OF
            BRACKETVILLE

&&

EVENT NUMBER EWX1500777

LJH
Local storm report, Oct 9, 12:48 AM CDT, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1248 AM CDT FRI OCT 09 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     FLASH FLOOD      EAGLE PASS              28.71N 100.49W
10/09/2015                   MAVERICK           TX   FIRE DEPT/RESCUE

            SEVERAL EVACUATIONS AND WATER RESCUES HAVE OCCURRED IN
            THE EAGLE PASS AREA. MANY CREEKS ARE OVER THEIR BANKS
            INCLUDING EAGLE PASS...SECO...AND ELM CREEK.

&&

EVENT NUMBER EWX1500778

LJH
Local storm report, Oct 9, 1:40 AM CDT, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
140 AM CDT FRI OCT 09 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     HEAVY RAIN       EAGLE PASS              28.71N 100.49W
10/09/2015  E7.00 INCH       MAVERICK           TX   EMERGENCY MNGR

            EM RAIN GAUGE OVERTOPPED 6 INCHES IN DOWNTOWN EAGLE
            PASS. HIS BEST ESTIMATE IS 7 INCHES WHICH CHECKS OUT
            WITH MRMS ESTIMATES.

&&

EVENT NUMBER EWX1500779

LJH
Local storm report, Oct 9, 1:56 AM CDT, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
156 AM CDT FRI OCT 09 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 AM     FLASH FLOOD      UVALDE                  29.22N  99.78W
10/09/2015                   UVALDE             TX   LAW ENFORCEMENT

            FM 481 SOUTHWEST OF UVALDE CLOSED DUE TO OVER ONE FOOT
            OF WATER OVER THE ROAD.

&&

EVENT NUMBER EWX1500780

LJH

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 8, 7:19 PM CDTAreal Flood AdvisoryEWXKinney, Maverick, Val Verde3 hr
Oct 8, 7:47 PM CDTSpecial Weather StatementEWXKinney58 min
Oct 8, 8:58 PM CDTAreal Flood AdvisoryEWXMaverick107 min
Oct 8, 9:19 PM CDTAreal Flood AdvisoryEWXKinney, Maverick116 min
Oct 8, 10:01 PM CDTFlash Flood WarningEWXKinney, Maverick3 hr
Oct 8, 10:45 PM CDTSpecial Weather StatementEWXUvalde45 min
Oct 8, 11:32 PM CDTAreal Flood AdvisoryEWXKinney, Maverick, Uvalde, Zavala118 min
Oct 9, 12:49 AM CDTFlash Flood WarningEWXKinney, Maverick, Uvalde, Zavala3 hr
Oct 9, 2:38 AM CDTAreal Flood AdvisoryEWXKinney, Val Verde112 min
Oct 9, 3:16 AM CDTFlash Flood WarningEWXKinney, Maverick, Uvalde, Zavala3 hr
Oct 9, 3:21 AM CDTRiver Flood WarningEWXUvalde27 hr
Oct 9, 7:36 AM CDTAreal Flood AdvisoryEWXDimmit, Frio, Medina, Zavala3 hr
Oct 9, 8:15 AM CDTAreal Flood WarningEWXUvalde, Zavala2 hr

Nearby

Flash Flood Warnings in Texas, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.